Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 24, 2020, 2:27 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 2:27 PM MDT (20:27 UTC)
- Expired
- Jun 24, 2020, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WGUS55 KPUB 242027
FFWPUB
COC055-242330-
/O.NEW.KPUB.FF.W.0012.200624T2027Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
227 PM MDT Wed Jun 24 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
* Until 530 PM MDT.
* At 225 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around one half inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly. Main concern for flash flooding is North Abeyta Creek.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
Excessive rainfall over the burn scar will result in debris flow
moving through the North Abeyta Creek. The debris flow can consist
of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
3756 10512 3758 10516 3761 10518 3768 10511
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KTS2 follow-up statements
268
WGUS75 KPUB 242133
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
333 PM MDT Wed Jun 24 2020
COC055-242330-
/O.CON.KPUB.FF.W.0012.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
333 PM MDT Wed Jun 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
CENTRAL HUERFANO COUNTY...
At 331 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one half inch of rain has
already fallen. Flash flooding is ongoing. Main drainage concern
for flash flooding is North Abeyta Creek.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Excessive rainfall over the burn scar will result in debris flow
moving through the North Abeyta Creek. The debris flow can consist
of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
3756 10512 3758 10516 3761 10518 3768 10511
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KTS637
WGUS75 KPUB 242218
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
418 PM MDT Wed Jun 24 2020
COC055-242330-
/O.CON.KPUB.FF.W.0012.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
418 PM MDT Wed Jun 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
CENTRAL HUERFANO COUNTY...
At 417 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in the vicinity of the warned area. Around one half inch of
rain has already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Excessive rainfall over the burn scar will result in debris flow
moving through North Abeyta Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
3756 10512 3758 10516 3761 10518 3768 10511
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MOOREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:22 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 24, 11:22 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1122 AM MDT Wed Jun 24 2020 .SHORT TERM...(Today and tonight) Issued at 415 AM MDT Wed Jun 24 2020 Weak northwest flow aloft continues across the area today, while low level winds become light sely on the plains in the afternoon. In general, moisture and instability will be less across the region than the past couple days, leading to a corresponding decrease in tsra strength/coverage this afternoon and evening. Expect activity to develop over the higher terrain 18z-20z, then drift southeast across lower elevations late in the day. Last few runs of the HRRR have been rather sparse with tsra development today, with just some very isolated activity in the Pikes Peak region and near the NM border late this afternoon, as model instability is below 400 j/kg over most of the I-25 corridor. As a result, lowered pops considerably across the area today, but didn't eliminate them entirely, as it is tough to completely rule out an isolated storm over and near the mountains this afternoon. Brief heavy rain/small hail/gusty winds and lightning the storm threats today with weak shear, and an isolated dry storm remains possible toward the Continental Divide where low levels remain dry. Max temps at many locations will begin to creep back upward as temps aloft increase slightly, and nudged NBM temp grid up a few degf at normal hot spots across the lower Arkansas Valley. Tonight, convection dies fairly quickly this evening, with models suggesting storms persisting the longest over El Paso/Teller counties. Skies clear overnight, with min temps remaining mild once again. .LONG TERM...(Thursday through Tuesday) Issued at 415 AM MDT Wed Jun 24 2020 Thursday-Friday...Latest models are indicating eastern Pacific energy moving onshore across the Pacific Northwest Coast on Wednesday, though continue to indicate differences on strength and location of this system as it translates across the Intermountain West and Rockies Thursday and Friday. Ensemble data indicates the system splitting on Thursday, with one piece of energy continuing to translate east across the northern Rockies Thursday and into the northern High Plains Friday, as the second piece of energy digs across the Great Basin and into the Desert Southwest. This will keep warm and generally weak westerly flow aloft across the area on Thursday, with enough residual moisture to support isolated to scattered afternoon showers and storms, with the best coverage expected over and near the higher terrain. Model soundings continue to indicate convection will be higher based, save for any storms that can break the cap across the far southeast plains, where better low level moisture will be in place. The passing northern Rockies system sends a cold front across the eastern plains late Thursday night, with developing easterly low level upslope allowing for low level moisture to increase across the southeast plains with CAPE of 1000-2000 j/kg progged Friday afternoon. This, along with more weak energy within the westerly flow aloft will lead to good chances of showers and storms over and near the higher terrain Friday afternoon, with storms spreading east across the far southeast plains late Friday afternoon and evening. With that said, the latest SPC Day 3 Outlook has introduced a marginal risk of severe storms across all of eastern Colorado for Friday. Temperatures on Thursday are expected to be above seasonal levels, with highs in upper 80s to upper 90s across the plains and in the 70s and 80s across the higher terrain. Temperatures on Friday will be cooler, with the most notable cooling across the southeast plains. Saturday-Sunday...Model differences in the timing and location of the secondary energy digging across the Great Basin and its ejection across the Rockies continue through this period, though it appears there will be enough residual moisture to support isolated to scattered diurnal showers and storms, with the best coverage over the higher terrain on Saturday. Temperatures to warm back to above seasonal levels by Sunday. Monday-Tuesday...Warmer, drier and breezy southwesterly flow develops across the region into early next week, as an unseasonably strong system digs across the West Coast and into the Great Basin. This will lead to more isolated higher based convection and the potential for more critical fire weather days across south central and southeast Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1122 AM MDT Wed Jun 24 2020 VFR conditions are expected throughout the forecast period for KALS, KCOS, and KPUB. There will be thunderstorms in the vicinity of all three forecast point, but shortly after sunset thunderstorm chances diminish. If a thunderstorm develops over any of the forecast terminals, gusty, erratic winds will develop and lower flight categories will be possible due to rain lowering visibility. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Jun 24, 11:29 AM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Wed Jun 24 2020 COZ058>089-093>099-251730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Wed Jun 24 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are again expected over the southeast mountains and eastern plains today, while mainly isolated thunderstorms are expected from the Continental Divide into the San Luis and Upper Arkansas Valleys. Stronger storms over the eastern mountains and plains may produce small hail, gusty winds to 50 mph, brief heavy rainfall and lightning. Along the Continental Divide, storms will produce gusty winds and lightning, but little rainfall, which may lead to fire starts given the dry fuels in the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered afternoon thunderstorms are expected on Thursday, with the best coverage of storms over and near the higher terrain. Storms will be high based, producing more gusty outflow winds and less wetting rainfall. A passing cold front Thursday night will bring in better low level moisture to the eastern plains on Friday. This combined with strong daytime heating, will allow for scattered to numerous afternoon and evening thunderstorms across the area on Saturday. A few of these storms across the southeast plains could be severe, producing large hail and damaging wind gusts. Warmer, drier and breezy southwesterly flow developing across the area this weekend will allow for less thunderstorm coverage and lead to more critical fire weather conditions across the area into early next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the eastern mountains and southeast plains this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jun 24, 1:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
120 PM MDT Wed Jun 24 2020
COZ074-088-242000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
120 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 200 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or 7 miles southeast of Trinidad, moving southeast at 5
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3706 10457 3719 10447 3708 10414 3700 10421
3699 10424 3699 10449
TIME...MOT...LOC 1920Z 304DEG 6KT 3707 10442
RODRIGUEZThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 60 min |
| Jun 23, 6:25 PM MDT | Special Weather Statement | PUB | Alamosa | 50 min |
| Jun 23, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 47 min |
| Jun 23, 7:08 PM MDT | Special Weather Statement | PUB | Teller | 52 min |
| Jun 23, 7:10 PM MDT | Special Weather Statement | PUB | Alamosa | 50 min |
| Jun 23, 7:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 33 min |
| Jun 24, 1:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jun 24, 3:34 PM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Jun 24, 4:15 PM MDT | Special Weather Statement | PUB | Saguache | 45 min |
| Jun 24, 4:46 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Jun 24, 5:29 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.